Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 219, NWS Nashville, TN

August 16, 2002Sumner County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 16, 2002, 1:49 PM CDT for Sumner County, Wilson County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2002, 1:49 PM CDT (18:49 UTC)
Expired
Aug 16, 2002, 2:20 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Sumner County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 18 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WUUS54 KOHX 161849
SVRBNA
TNC165-189-161920-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
147 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN TENNESSEE
  WILSON COUNTY IN TENNESSEE

* UNTIL 220 PM CDT

* AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHWEST OF GREEN HILL
  TO 10 MILES SOUTHWEST OF RURAL HILL...OR FROM 11 MILES SOUTH OF    
  SPRINGFIELD TO 13 MILES NORTHEAST OF FRANKLIN...MOVING EAST        
  NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...NEAR
  RURAL HILL AROUND 200 PM CDT
  MOUNT JULIET AROUND 205 PM CDT
  GALLATIN AROUND 215 PM CDT

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH YOU 
SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY 
LIGHTNING...AND POSSIBLE HAIL.

$$

GIRODO
LAT...LON 3644 8667 3608 8654 3587 8610 3657 8639

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:15 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 16, 10:15 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CDT FRI AUG 16 2002

NO CHANGES TO CURRENT FORECAST. RADAR SHOWS MOST SIGNIFICANT
THUNDERSTORM CLUSTER FROM NASHVILLE TO CARTHAGE MOVING NORTHEAST.
MOST PERSISTENT RAIN CONTINUED FROM WEST TN INTO OUR FAR WESTERN
COUNTIES. THIS SHOULD BE THE PATTERN MOST OF TODAY...GREATEST
CONCENTRATION OF SHOWERS IN OUR WESTERN COUNTIES...BUT SHOWERS AND
STORMS ALSO LIKELY REST OF FORECAST AREA. MORNING BNA SOUNDING HAD
PRECIPITABLE WATER OF 1.87 INCH. LOCALLY HEAVY RAINFALL WILL BE MAIN
CONCERN WITH CONVECTION TODAY. EXTENSIVE CLOUDINESS WILL LIMIT
DESTABILIZATION.

PROBABILITIES FOR RAIN DECREASE SOMEWHAT AFTER TODAY AS UPPER
DISTURBANCE WEAKENS. HOWEVER...STILL A GOOD CHANCE FOR RAIN AT TIMES
THROUGH THE WEEKEND AS DEEP MOISTURE REMAINS OVER THE REGION. NEXT
BEST CHANCE LATE SUNDAY AS FRONT APPROACHES.

.BNA...NONE.
SH

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:29 AM CDTSevere Thunderstorm WarningOHXHickman31 min
Aug 16, 1:37 PM CDTSevere Thunderstorm WarningOHXDavidson23 min
Aug 16, 5:49 PM CDTSevere Thunderstorm WarningOHXGiles41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.